About 7 million U.S. kids and teens younger than 18 have asthma, which is the No. 1 reason students chronically miss school. Asthma flare-ups are the most common cause of pediatric emergency room visits due to a chronic illness.
Asthma is a lung disease that makes it difficult to move air in and out of the lungs. While there is no cure for asthma, it can be managed so kids and teens who have it can live otherwise normal and healthy lives.
Asthma causes two things to happen inside the lungs:
- constriction, the tightening of the muscles surrounding the airways
- inflammation, the swelling and irritation of the airways
Constriction and inflammation both make the airways narrower, resulting in symptoms such as:
- tightness of the chest
- shortness of breath
When the condition is not managed properly, children can miss class time or entire school days.
Children with asthma may:
- have flare-ups that cause coughing, wheezing, and serious breathing problems
- need to take oral or inhaled medication, usually in the school nurse's office
- feel jittery, anxious, or hyper after using their inhalers (also called bronchodilators)
- miss field trips that could aggravate their condition
- request the removal of allergens in classrooms that can trigger flare-ups
- may need to be excused from phys-ed or other activities when they are having flare-ups
What needs to be addressed regarding school:
Children with asthma may need special consideration regarding missed instruction, assignments, and testing when they miss class time due to flare-ups, going to the school nurse's office to take medicine, and visiting their doctors.
Keep in mind that children with asthma can participate in school sports, phys-ed, and other activities. Children who have exercise-induced asthma (EIA) may need to use their inhalers before participating in physical activities.
Make sure your children have Asthma action plans to help prevent and manage flare-ups. You should know your child's asthma triggers and allow them to use their medicine when needed. If a child's symptoms worsen after taking medication, call the your child's Doctor or 911 for emergent situations.